About 116 people die every day in the United States from an opioid drug overdose, the U.S. Department of Health and Human Services (HHS) reports. Vicodin is a powerful narcotic painkiller containing both the opiate hydrocodone and the over-the-counter analgesic acetaminophen. 

As a prescription drug, Vicodin is highly regulated and tightly controlled since it is a target for abuse and is highly addictive. Products containing hydrocodone are some of the most regularly misused prescription painkillers. Nearly 7 million Americans abused them in 2016, the National Survey on Drug Use and Health (NSDUH) reports. 

Hydrocodone, as an opiate, attaches to opioid receptors in the brain and suppresses CNS functions, most notably respiration. Heart rate, body temperature, and blood pressure are all reduced.

Overdose

A Vicodin Overdose Occurs When Levels Of The Drug Become Toxic In The Bloodstream And Overwhelm The System. These Signs Of A Vicodin Overdose Should Prompt A Call To 911:

  • Pinpoint pupils
  • Shallow breathing and/or trouble breathing
  • Drowsiness and difficulty staying awake
  • Mental confusion
  • Fatigue
  • Feeling lightheaded
  • Issues standing up and balance/coordination problems
  • Skin that is cool and clammy to the touch
  • Lips, tongue, and nails that turn blue
  • Flaccid and weak muscles
  • Low blood pressure and slow pulse
  • Dizziness
  • Nausea and vomiting
  • Yellow eyes and skin from liver failure
  • Tremors and possible seizures
  • Loss of consciousness

A Vicodin overdose can happen when the level of hydrocodone and/or acetaminophen cannot be safely metabolized by the body. It is a medical emergency. With swift intervention by trained professionals, an overdose can be reversed. 

Factors Involved in Overdose and Lethal Dose

Vicodin comes in a tablet form that is prescribed to manage severe pain. It is designed to be swallowed and metabolized through the gastrointestinal system. Vicodin can be misused by altering the tablet to snort, smoke, or inject it. This bypasses the intended route of metabolism and instead sends the entire dosage of the drug straight into the bloodstream. Misuse of Vicodin in this way raises the levels of hydrocodone/acetaminophen in the blood too fast, which can quickly reach toxic levels and cause an overdose.

Vicodin may be combined with alcohol or other drugs. If combined with another central nervous system depressant (like benzodiazepines, sleep aids, antidepressants, or alcohol), the depressant effects are compounded, and overdose can occur more quickly. The National Institute on Drug Abuse (NIDA) warns that a benzodiazepine drug is involved in 30 percent of all opioid overdose deaths. Combining Vicodin with stimulant drugs, such as cocaine, can mask some of the depressant effects and encourage a person to take more. This also can heighten the risk for overdose. 

Personal metabolism, as well as biological, genetic, and environmental factors, can all play a role in an overdose as well. A lethal dose of Vicodin for one person may not be the same for another. 

Vicodin formulations can be dispensed in varying doses, depending on whether or not the drug is an extended-release or immediate-release format. Extended-release drugs are intended to dole out medication over a period in a slow, controlled, and continuous fashion, so the doses are higher. If these drugs are manipulated, and the entire dose enters the bloodstream at once, the consequences can be catastrophic.

Whenever Vicodin is taken recreationally, or in a way or amount that is not directed by a medical professional, the risk for overdose is present. Generally speaking, the more Vicodin a person takes at a time, the higher the odds are for overdose. A lethal dose of Vicodin is typically dispensed in tablets that contain 5 mg of hydrocodone and 300 mg of acetaminophen. 

Woman on her bed suffering from a potential vicodin overdose

The FDA issues a boxed warning about significant liver damage if too much acetaminophen is taken at a time, especially in combination with an opioid like hydrocodone. Upwards of 1000 mg of acetaminophen can lead to liver damage and overdose.

About 90 mg of hydrocodone can be lethal. A fatal dose is lower in someone who does not regularly take opiates, as chronic use can build up a tolerance and therefore raise the level of drug it will take to overwhelm the system. 

All in all, any misuse of Vicodin carries the risk for a life-threatening overdose.

When and How to Get Help for an Overdose

As soon as a Vicodin overdose is suspected, the first thing to do is call 911. Immediately. First responders commonly carry the opioid overdose reversal drug Narcan (naloxone), which is an opioid antagonist that can kick opiates out from the brain and overturn their effects. 

The more information paramedics and medical personnel have about an individual and the overdose, the better able they will be to manage and reverse it. When calling to report an overdose, the U.S. National Library of Medicine (NLM) publishes that the following information can be helpful to share:

  • Exactly what the person took (if known)
  • The current condition of the individual
  • General information, such as gender, age, and weight (if known)
  • Amount of Vicodin taken
  • How the drug was taken and whether or not it was prescribed to them
  • What time Vicodin was ingested

It can be helpful to share the medication bottles with the paramedics when they arrive if they are available. If a person also takes other medications or struggles with a medical or mental health condition, give these details, too. 

While waiting for the paramedics to arrive, try and keep everyone calm and quiet. Vicodin can impair motor skills, so having a person sit down and be still in a safe environment can be helpful. If a person has lost consciousness, turn them onto their side into the recovery position, so if they throw up, they will not choke on their vomit.

The best thing to do to improve the outcome of a Vicodin overdose is to seek immediate professional help. Trained medical personnel can talk you through exactly what to do while waiting for help to arrive.

Vicodin is an extremely potent and powerful narcotic drug that needs to be taken exactly as directed under the watchful eye of a medical professional. Misuse of Vicodin can lead to overdose, drug dependence, and addiction. A Vicodin overdose can cause coma, brain damage, and even death. Again, immediate medical intervention is necessary.

Tap to GET HELP NOW: (888) 995-6311